Joel Hass

Joel Hass is an American mathematician, a professor of mathematics and chair of the mathematics department at the University of California, Davis.[1]

Biography

Hass received his Ph.D. from the University of California, Berkeley in 1981 under the supervision of Robion Kirby.[2] He joined the Davis faculty in 1988.[1]

In 2012 he became a fellow of the American Mathematical Society.[3]

Research contributions

Hass is known for proving the equal-volume special case of the double bubble conjecture,[4] for proving that the unknotting problem is in NP,[5] and for giving an exponential bound on the number of Reidemeister moves needed to reduce the unknot to a circle.[6]

Selected publications

Research papers
  • Freedman, Michael; Hass, Joel; Scott, Peter (1983), "Least area incompressible surfaces in 3-manifolds" (PDF), Inventiones Mathematicae, 71 (3): 609–642, Bibcode:1983InMat..71..609F, doi:10.1007/BF02095997, MR 0695910.
  • Hass, Joel; Lagarias, Jeffrey C.; Pippenger, Nicholas (1999), "The computational complexity of knot and link problems", Journal of the ACM, 46 (2): 185–211, arXiv:math/9807016, doi:10.1145/301970.301971.
  • Hass, Joel; Schlafly, Roger (2000), "Double bubbles minimize", Annals of Mathematics, Second Series, 151 (2): 459–515, arXiv:math/0003157, doi:10.2307/121042, MR 1765704.
  • Hass, Joel; Lagarias, Jeffrey C. (2001), "The number of Reidemeister moves needed for unknotting", Journal of the American Mathematical Society, 14 (2): 399–428, arXiv:math/9807012, doi:10.1090/S0894-0347-01-00358-7, MR 1815217.
Books

References

This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.